11 doctors weighed in:

Do steriods from chemo cause avascular necrosis?

11 doctors weighed in
Dr. John Goldman
Internal Medicine - Rheumatology
5 doctors agree

In brief: Possibly but others

Although avascular necrosis can be related to corticosteroids it is important to know that there are other causes of avascular necrosis.
There is a decrease in blood flow to the area involved. Although corticosteroids can be associated, it depends on dose and time and thus chemo steroids are less likely to be associated. Other causes: alcohol, joint injury and increased pressure

In brief: Possibly but others

Although avascular necrosis can be related to corticosteroids it is important to know that there are other causes of avascular necrosis.
There is a decrease in blood flow to the area involved. Although corticosteroids can be associated, it depends on dose and time and thus chemo steroids are less likely to be associated. Other causes: alcohol, joint injury and increased pressure
Dr. John Goldman
Dr. John Goldman
Thank
1 comment
Dr. Scott Diede
AVN caused by steroids is a much more common phenomenon in children and adolescents being treated for acute lymphoblastic leukemia. The type of steroid used (dexamethasone vs. prednisone) can affect the risk of developing AVN.
Dr. Jeffrey Sider
Sports Medicine
3 doctors agree

In brief: Possibly

It is true that taking steroids has an increased incidence of leading to avascular necrosis.
So only take them if necessary and for the shortest time possible.

In brief: Possibly

It is true that taking steroids has an increased incidence of leading to avascular necrosis.
So only take them if necessary and for the shortest time possible.
Dr. Jeffrey Sider
Dr. Jeffrey Sider
Thank
Get help from a real doctor now
Dr. Warren Strudwick
Board Certified, Sports Medicine
26 years in practice
490K people helped
Continue
108,000 doctors available
Read more answers from doctors